Does COVID-19 Vaccine Cause Swelling In People With Existing Dermal Fillers?
We have all been waiting with bated breath for a vaccine against the Covid-19 virus since the pandemic began. As of today, Jan 2021, 2 vaccines have approved for emergency use in many countries including the U.S.A and the E.U. The two vaccines are made by Pfizer-BioNTech and Moderna. However, at this moment, only the Pfizer-BioNTech COVID-19 vaccine has been approved by the Health Sciences Authority of Singapore (HSA) for pandemic use. The vaccines are declared safe by the US Food and Drug Administration (FDA), with most adverse effects being mild and self-limiting, such as temporary fatigue and fever. However, in December 2020, the US FDA reported in the Phase 3 trials of the Moderna Covid-19 vaccine, three people developed swelling and inflammation on sites where they have had dermal fillers administered. In all cases, the patients had undergone dermal fillers between 2 weeks and 6 months before getting the vaccine. The swelling occurred 1-2 days after vaccination, on parts of the face, and in the lips. It should also be noted that there are no reported cases of filler swelling with the Pfizer-BioNTech COVID-19 vaccine to date.
What causes the swelling?
While the exact cause of the swelling is not entirely clear, doctors believe that it is an inflammatory response to the vaccine, also known as a delayed-hypersensitivity reaction. When a vaccine is administered, the body reacts exactly the same that it would if it were invaded by the disease. In a short period of time, your body begins making antibodies and your immune system heightens. When your immune system is on high alert, it can cause areas of your body that contain foreign bodies to swell and become inflamed. This is because your immune system is designed to counter and purge any foreign object in the body. This is what caused the filler swelling experienced by the 3 patients.
This delayed swelling of dermal fillers is not unique to COVID-19 vaccines. It can also happen with other types of vaccines such as the influenza vaccine, or it can happen after patients had an upper respiratory tract infection, or a dental procedure. This has been well documented in scientific literature, with an incidence of about 0.1%. Swelling of dermal filler injection sites are rare, and such swelling Is usually easily treated with oral antihistamines, with or without oral steroids. In the 3 cases related to the Moderna Covid-19 vaccine, the swelling was localized and resolved quickly with oral steroids with or without Benedryl (an antihistamine).
Should I be worried and not get dermal filler treatments or COVID-19 vaccination?
The short answer is: No, you should not be worried, and Yes, you should still get your dermal filler treatment and the Covid-19 vaccine. While localized swelling in response to dermal fillers and COVID-19 vaccination can occur, it is important to note that these cases are rare, the swelling will resolve quickly and easily with some oral medications, with no further complications. The benefits of protecting yourself against Covid-19 via vaccination far outweigh the possibility of temporary swelling with dermal fillers. What you need to know, is that when you get any injections on your face – be it fillers, threads, or even skinboosters, you are introducing a foreign substance into your body, and therefore, there will always be a small possibility of a delayed hypersensitivity reaction. When such a reaction occurs, please inform your doctor, so that they can advise you accordingly. If you are concerned about getting your Covid-19 vaccination or dermal filler injections, please arrange a consultation with your doctor. He/she will be able to better address any questions you may have about the issue.